Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 109, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 27, 2012, 9:53 PM CDT for Lincoln County, Russell County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2012, 9:53 PM CDT (02:53 UTC)
- Expired
- May 27, 2012, 10:30 PM CDT
- In force
- 37 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Lincoln County, KS, Russell County, KS
The radar
The Grand Island radar (KUEX), 144 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 3:51 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.9 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1744 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1807 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 272 m²/s²
- 0-3 km storm-relative helicity
- 393 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 16.0
The text
As transmitted, in the capitals the NWS used until 2016.
214
WUUS53 KICT 280253
SVRICT
KSC105-167-280330-
/O.NEW.KICT.SV.W.0109.120528T0253Z-120528T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
953 PM CDT SUN MAY 27 2012
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN LINCOLN COUNTY IN CENTRAL KANSAS...
NORTHEASTERN RUSSELL COUNTY IN CENTRAL KANSAS...
* UNTIL 1030 PM CDT
* AT 948 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BUNKER
HILL...AND MOVING NORTHEAST AT 40 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED AND TRAINED WEATHER SPOTTERS REPORTED
QUARTER SIZED HAIL AT 943PM FOR 4 MILES EAST OF THE CITY
OF RUSSELL.
IMPACT...DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
* LOCATIONS IMPACTED INCLUDE...
LURAY...LUCAS...SYLVAN GROVE...WILSON LAKE AND ASH GROVE.
THIS WARNING REPLACES THE PREVIOUS WARNINGS IN EFFECT FOR RUSSELL
COUNTY.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 193 AND 200.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3922 9828 3888 9827 3887 9845 3885 9859
3881 9866 3894 9883 3914 9870 3914 9850
3922 9848
TIME...MOT...LOC 0250Z 233DEG 33KT 3893 9865
HAIL...1.50IN
WIND...60 MPH
$$
PEARCE2 follow-up statements
528
WWUS53 KICT 280310
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1010 PM CDT SUN MAY 27 2012
KSC105-167-280330-
/O.CON.KICT.SV.W.0109.000000T0000Z-120528T0330Z/
RUSSELL KS-LINCOLN KS-
1010 PM CDT SUN MAY 27 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
LINCOLN AND NORTHEASTERN RUSSELL COUNTIES UNTIL 1030 PM CDT...
AT 1007 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LUCAS...AND
MOVING NORTHEAST AT 30 MPH.
HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS REPORTED QUARTER SIZED HAIL
EARLIER WITH THIS STORM.
IMPACT...DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE DAMAGE...
WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
LOCATIONS IMPACTED INCLUDE...
SYLVAN GROVE AND ASH GROVE.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 199 AND 200.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3922 9828 3894 9828 3888 9843 3888 9845
3886 9859 3902 9863 3907 9855 3914 9850
3922 9848
TIME...MOT...LOC 0309Z 230DEG 27KT 3900 9848
HAIL...1.25IN
WIND...60 MPH
$$
PEARCE859
WWUS53 KICT 280319
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1019 PM CDT SUN MAY 27 2012
KSC167-280328-
/O.CAN.KICT.SV.W.0109.000000T0000Z-120528T0330Z/
RUSSELL KS-
1019 PM CDT SUN MAY 27 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RUSSELL COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3922 9828 3896 9828 3894 9836 3893 9848
3908 9849 3910 9848 3913 9848 3922 9848
TIME...MOT...LOC 0318Z 230DEG 27KT 3905 9842
$$
KSC105-280330-
/O.CON.KICT.SV.W.0109.000000T0000Z-120528T0330Z/
LINCOLN KS-
1019 PM CDT SUN MAY 27 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
LINCOLN COUNTY UNTIL 1030 PM CDT...
AT 1016 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SYLVAN
GROVE...AND MOVING NORTHEAST AT 30 MPH.
HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
LOCATIONS IMPACTED INCLUDE...
ASH GROVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3922 9828 3896 9828 3894 9836 3893 9848
3908 9849 3910 9848 3913 9848 3922 9848
TIME...MOT...LOC 0318Z 230DEG 27KT 3905 9842
HAIL...1.25IN
WIND...60 MPH
$$
PEARCEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 5:51 PM CDT, 4 hours 2 minutes earlier.
Area forecast discussion, May 27, 5:51 PM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 551 PM CDT SUN MAY 27 2012 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN HAZARDS: STRONG THUNDERSTORMS...WIND SHIFT ASSOCIATED WITH COLD FRONT. LATEST ANALYSIS DATA AND SHORT TERM MODEL DATA SUPPORTS IDEA OF BETTER COVERAGE OF STRONG-SEVERE THUNDERSTORMS THIS EVENING ACROSS CENTRAL KANSAS...BUT ALSO SOME CONVECTION FURTHER SOUTH INTO SOUTH CENTRAL KS. WILL USE TEMPO TS AT RSL AND SLN WITH VCTS AT HUT FOR A SEVERAL HOUR WINDOW. STRONG DAMAGING WIND GUSTS AND LARGE HAIL WILL BE ASSOCIATED WITH THESE STORMS. FRONT WILL COME THROUGH RSL AROUND 07-08Z...ICT AROUND 14Z...AND CNU JUST AFTER FORECAST VALID PERIOD. GUSTY SOUTHERLY WINDS WILL SHIFT TO GUSTY NORTHWESTERLY BEHIND FRONTAL PASSAGE. VFR CONDITIONS OUTSIDE THUNDERSTORM ACTIVITY. JMC && .PREV DISCUSSION... /ISSUED 259 PM CDT SUN MAY 27 2012/ DISCUSSION... FORECAST CHALLENGES...CONVECTIVE CHANCES/TRENDS THRU MUCH OF THE NEXT SEVEN DAYS...AND TEMPERATURE TRENDS THIS WEEK. TONIGHT-MONDAY A SIGNIFICANT SHORTWAVE WITHIN THE MEAN UPPER LONGWAVE WILL EJECT NORTHEAST FROM COLORADO INTO THE NORTHERN PLAINS THRU THE EVENING...AS THE SURFACE DRY-LINE/COLD FRONT ADVANCES EAST ACROSS WESTERN KANSAS. THE RESULTANT MID-LEVEL COOLING AND ASCENT ASSOCIATED WITH THE APPROACHING TROF COMBINED WITH THE FRONTAL CONVERGENCE WILL PROMOTE DEEP CONVECTION ALONG THE COLD FRONT FROM NEBRASKA INTO KANSAS THIS EVENING. THE COMBO OF INSTABILITY AND SHEAR WILL SUPPORT SEVERE CONVECTION WITH A TRANSITION FROM HYBRID SUPERCELLS TO A QUASI-LINEAR MODE FROM THE EVENING INTO THE OVERNIGHT HOURS. IN THIS REGARD THE BETTER COVERAGE AND RISK FOR SEVERE STORMS STILL LOOKS TO RESIDE FROM CENTRAL KANSAS INTO NEBRASKA...AND WILL CONTINUE THE SPIRIT OF THE CURRENT HAZARDOUS WEATHER OUTLOOK FOR TONIGHT. THE SURFACE COLD FRONT WILL CONTINUE TO SLIDE EAST ACROSS MUCH OF THE FORECAST AREA DURING MONDAY...AS THE MEAN UPPER TROF LIFTS BODILY NORTHEAST ACROSS THE NORTHERN PLAINS. WHILE THE COMBO OF CONVERGENCE/INSTABILITY AND SHEAR LOOK RELATIVELY LESS FAVORABLE WILL CONTINUE TO SHOW SLIGHT TO MODEST POPS ACROSS SOUTHEAST KANSAS. TUESDAY-THURSDAY SOMEWHAT DRIER/MORE STABLE AIR LOOKS TO ADVECT SOUTH ACROSS MOST OF THE AREA MONDAY NIGHT INTO MUCH OF TUESDAY...AS THE SURFACE FRONT PUSHES SOUTH AND BECOMES QUASI-STATIONARY ACROSS THE SOUTHERN PLAINS. CHANCES FOR ELEVATED CONVECTION IS THEN EXPECTED TO INCREASE DURING THE MID-WEEK PERIODS...AS MOISTURE RETURNS NORTH AND INTERACTS WITH A DISTURBED NORTHWEST UPPER FLOW REGIME. A LEAD WEAKER SHORTWAVE LOOKS TO RIPPLE THRU THE AREA BY TUESDAY NIGHT...WITH A STRONGER TROF DEPICTED LATE WEDNESDAY INTO THURSDAY. THE CURRENT UP-TREND TO POPS SEEMS REASONABLE DURING THESE PERIODS ALONG WITH COOLER TEMPERATURES. FRIDAY-SUNDAY PRECIP CHANCES LOOK TO DWINDLE BY THE END OF THE WEEK AND PERHAPS INTO THE WEEKEND...WITH A GENERAL DEPICTION OF MEAN GEOPOTENTIAL HEIGHT RISES/RIDGING ALOFT DEVELOPING TOWARD THE PLAINS. SOME PRECIP WAS ADDED ON THE NIGHT SHIFT FOR SATURDAY WHICH COULD BE TIED TO ELEVATED WARM/MOIST ADVECTION ON THE EDGE OF A MUCH WARMER DOME OF AIR THAT BEGINS TO BUILD IN DURING THE WEEKEND. OTHERWISE THE HEAT LOOKS TO RETURN IN EARNEST AGAIN BY NEXT SUNDAY. DARMOFAL && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 67 89 61 85 / 20 10 10 10 HUTCHINSON 65 87 59 84 / 30 10 10 10 NEWTON 67 87 60 83 / 30 10 10 10 ELDORADO 69 89 61 84 / 30 20 10 10 WINFIELD-KWLD 68 90 62 86 / 20 20 10 20 RUSSELL 56 85 54 81 / 70 10 10 10 GREAT BEND 57 86 56 82 / 70 10 10 10 SALINA 64 86 57 83 / 60 10 10 10 MCPHERSON 65 87 58 83 / 40 10 10 10 COFFEYVILLE 70 89 65 87 / 20 30 20 20 CHANUTE 70 88 62 85 / 20 30 10 10 IOLA 69 88 61 84 / 20 30 10 10 PARSONS-KPPF 70 89 63 86 / 20 30 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ032-033-047>051- 067-068-082-083-091-092. &&
Hazardous weather outlook, May 27, 7:50 PM CDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 750 PM CDT SUN MAY 27 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-290100- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 750 PM CDT SUN MAY 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS WILL CONTINUE THIS EVENING ACROSS PORTIONS OF CENTRAL KANSAS...AHEAD OF A DRYLINE AND COLD FRONT. THE HIGHEST CHANCES WILL EXIST NORTHWEST OF A LYONS TO SALINA LINE. WHILE A BRIEF TORNADO WILL BE POSSIBLE EARLY THIS EVENING...THE MAIN SEVERE RISKS ARE EXPECTED TO BE LARGE HAIL TO THE SIZE OF GOLF BALLS ALONG WITH DOWNBURST WINDS TO 75 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE ON MONDAY ACROSS THE FLINT HILLS AND SOUTHEAST KANSAS. A FEW STRONG TO SEVERE STORMS WILL REMAIN A REMOTE POSSIBILITY DURING THE AFTERNOON...MAINLY ACROSS SOUTHEAST KANSAS. CHANCES FOR THUNDERSTORMS WILL GRADUALLY INCREASE FROM SOUTH TO NORTH ACROSS THE AREA FROM TUESDAY THROUGH THURSDAY. ANY STORMS THAT DEVELOP THROUGH THE MID-WEEK PERIOD WILL HAVE THE POTENTIAL TO BE STRONG. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS AGAIN ON SATURDAY. THE RISK FOR ORGANIZED SEVERE WEATHER LOOKS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING FOR LOCATIONS MAINLY NORTHWEST OF A LYONS TO SALINA LINE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Special weather statement, May 27, 9:05 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
905 PM CDT SUN MAY 27 2012
KSZ032-280245-
RUSSELL-
905 PM CDT SUN MAY 27 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RUSSELL COUNTY...
AT 901 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES NORTHWEST OF GALATIA...OR 19 MILES
SOUTHWEST OF RUSSELL...AND MOVING NORTHEAST AT 50 MPH.
THIS STORM HAS A HISTORY OF PRODUCING QUARTER SIZE HAIL AND MAY
INTENSIFY. WINDS OF 50 MPH ARE POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3905 9905 3910 9905 3914 9902 3914 9857
3870 9857 3870 9858 3869 9904 3870 9905
TIME...MOT...LOC 0204Z 233DEG 43KT 3871 9907
PEARCELocal storm report, May 27, 9:46 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
946 PM CDT SUN MAY 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0943 PM HAIL 4 ESE RUSSELL 38.87N 98.78W
05/27/2012 E1.00 INCH RUSSELL KS TRAINED SPOTTER
&&
JMBLocal storm report, May 27, 9:48 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
948 PM CDT SUN MAY 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0941 PM HAIL RUSSELL 38.89N 98.85W
05/27/2012 E1.00 INCH RUSSELL KS STORM CHASER
CHASER REPORTS HAIL SIZES RANGED FROM DIMES TO QUARTERS.
&&
JMBLocal storm report, May 27, 9:49 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
949 PM CDT SUN MAY 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM HAIL 1 S RUSSELL 38.87N 98.85W
05/27/2012 E0.88 INCH RUSSELL KS LAW ENFORCEMENT
&&
JMBThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 9:05 PM CDT | Special Weather Statement | ICT | Russell | 40 min |
| May 27, 9:19 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 41 min |
| May 27, 9:32 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 43 min |
| May 27, 10:27 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.